By Dr. Christopher Cutler
Proton pump inhibitors (PPIs) are medications used to treat acid-peptic disorders such as gastroesophageal reflux disease, gastritis, and peptic ulcer disease. There are several PPIs on the market including Prilosec (omeprazole), Prevacid (lansoprazole), Nexium (esomeprazole), Aciphex (rabeprazole), Protonix (pantoprazole), Dexilant (dexlansoprazole), and Zegerid (omeprazole and sodium bicarbonate). While PPIs overall are very safe, several recent studies have raised safety concerns over their long-term use. The following is a list of possible PPI side effects that have recently raised concerns with my patients:
Clostridium difficile infection (C diff). There is a concern that decreasing gastric acid increases the risk of GI infections such as C diff. Multiple studies have indeed shown a 1.4-2.8X increased risk of C diff in patients treated with PPIs, even in patients who have not received antibiotics. The risk seems to be greater than in patients taking H2 blockers such as Zantac. C diff should definitely be considered in patients taking PPIs who develop persistent diarrhea.
Pneumonia. It is possible that decreasing gastric acid may permit bacteria to grow in the stomach, thereby increasing the risk of pneumonia. In fact, there does appear to be an association between PPI use and both community-acquired pneumonia and hospital-acquired pneumonia. This does not necessarily mean that PPI use causes pneumonia, since patients prescribed proton pump inhibitors may be more likely to have other health problems that predispose them to pneumonia.
Hypomagnesemia. PPIs cause decreased absorption of magnesium, especially in patients on therapy for more than one year. The FDA suggests checking a magnesium level prior to starting PPIs in patients expected to be on therapy for a long time, and periodically thereafter. This is especially important in patients taking other medications such as diuretics, which can lower magnesium levels as well. Low magnesium levels can usually be corrected by high dose oral supplementation.
Bone fractures. Insoluble calcium, such as calcium carbonate, requires an acid environment in the stomach for optimal absorption. Long-term use of PPIs, which decrease gastric acid, may decrease calcium absorption thereby decreasing bone density and increasing the risk of fractures. The relative risk is 1.30. This mostly occurs in people over the age of 50, current and former smokers, and those taking a large dose of PPIs for an extended period of time. These patients should consider increasing their dietary calcium and taking a calcium supplement that does not require acid for absorption, such as calcium citrate.
Decreased vitamin B12 absorption. Patients who are on long-term PPIs should have their vitamin B12 levels checked annually.
Decreased iron absorption. This is not usually clinically significant, and there are no formal recommendations to check iron levels.
Kidney disease. Long-term PPI use may be associated with chronic kidney disease. This doesn’t necessarily mean there is a causal relationship. Many patients taking proton pump inhibitors are also on NSAIDs which themselves may damage the kidneys. More studies are needed.
Dementia. There have been at least 2 studies showing an association between dementia and long-term PPI use, but it is unknown if this relationship is causal. More studies are needed.
Heart disease. One study estimated that patients taking PPIs were 16-21% more likely to suffer a heart attack than people not taking a PPI. More studies are needed.
Most of the above data is from observational studies, which have limitations because they can only suggest an association, not establish a cause and effect. There is currently a lack of randomized controlled trials on long-term PPI use and their adverse effects. The current recommendation is to use the lowest dose of PPI needed, for the shortest duration of time, and to taper off the medication after being free of symptoms for at least three months. Certainly there are situations where a patient needs to be on a long-term proton pump inhibitors, such as Barrett’s esophagus, esophageal strictures, and gastroprotection from NSAIDs. If you are currently taking a long-term PPI for acid reflux or any other issues discussed, I strongly suggest that you follow up with your physician at Granite Peaks Gastroenterology to discuss the benefits and various risks.